Antipsychotic-Induced Neuroleptic Malignant Syndrome After Cardiac Surgery

    loading  Checking for direct PDF access through Ovid

Abstract

We report a case of neuroleptic malignant syndrome (NMS) in a postoperative cardiac surgery patient after the administration of typical and atypical antipsychotics for the treatment of delirium. On postoperative day 8, the patient’s temperature peaked at 40.6°C. Agitation, rigidity, elevation in creatine kinase, and leukocytosis were associated findings. NMS was suspected on postoperative day 10. All antipsychotics were discontinued; dantrolene infusions and fluid therapy were initiated. After 2 days of NMS treatment, the patient’s symptoms resolved. The temporal relationship between discontinuation of all antipsychotics, initiation of dantrolene, and clinical improvement supports the diagnosis of antipsychotic-induced NMS.

Related Topics

    loading  Loading Related Articles